A concerned daughter


#1
Hi everyone!

This is my first forum post!

My dad has Parkinsons. He is in his mid 60s and was diagnosed 20 years ago (but believes the symptoms started 5 years before that).

He has done amazing well with the condition so far for the following five reasons (I think!): a positive outlook, remaining active, healthy diet, keeping the drugs to a minimum and a very supportive wife!!

Until very recently he was playing tennis each week, restoring furniture, attending hydrotherapy classes and going away for 'Reiki weekends' He is an active member of the local support group - his name and phone number are often passed to newly diagnosed members to offer them support and encouragement. He has given talks to other local support groups on his secrets to remaining so well despite having the condition for so long AND he is writing a book on his experiences with PD.

Sadly however in November he got a chest infection and ended up in hospital for a couple of days. It's knocked him for six and he is desperately struggling to return to his previous status quo. The infection has gone but it's left him very weak, confused, depressed and he's suffering with very vivid and regular hallucinations.

I'm totally and utterly heartbroken to see him like this. I'm also very worried about my mum who is his full time carer. She is completely exhausted with looking after him 24/7.

I started to search on the internet the other day to find out more about dealing with hallucinations and live-in carers when I stumbled across this forum. I am very relieved that this exists and will be posting a couple of questions in the next few days.

Kind regards to all of you!

#2
Hi Pickaliliy,

Sorry to hear about your dad. Lots to say, because I have had Parkinson's for a similar length of time, have a positive attitude, try to help others, have written a book about my experiences and am just a few years younger. But that's all for another time maybe.

I would think that a full drugs review might be very useful for your dad just now. It is likely that his meds got messed about in hospital and he might need to build up some of them again slowly, or he may have had meds for his infection that don't mix with some of his PD meds, but no-one looked into it at the hospital. If you have a good GP then they should do one. Otherwise, you could ask your local pharmacist. This is a facility they offer and they are the experts in drug interactions. Worth a go I would think.

Do let us know how you get on.

Best wishes to you all

Radar

#3
Hi Radar,

Many thanks for reading my post yesterday and for your thoughts on my dad's situation. I'm fascinated and intrigued to learn of the similarities between you both that you touched upon.

Your suggestion of a drug review is an excellent one. Dad is seeing his neuro in 10 days' time, but in the meantime I'll get him to book an appointment with his pharmacist. I was not aware this service was on offer - it could be just what is needed to help pinpoint the cause of the problem. I will definitely let you know how he gets on.

Thanks again for your thoughts.

Pickalily

#4
hi pickalily

well come to the forum, i agree with radar i would go for a medication review it sounds like the drugs for his chest infection have interacted with the pd meds, did the doctors not discuss this with you and your dad because they should have some meds can cause the pd drugs to be less affective and like radar said he may need to build them up in his system again hope you get some answers when you see the pharmacist and things get better good luck. sue.

#5
Hi Pickalily
I have had P.D. for more than 5 yrs sailing along nicely on Co-beneldopa 125mg x4 daily. My consulant decided recently to increase my meds to include Pramipexole
125 mcg x 4 daily. I immediately started to hallucinate every night without fail.
I stopped taking the Pramipexole and I have not hallucinated since. I suggest you talk to his doc cos the conflict of his meds may well be the cause of your dad's problems